Alert archive / Ohio / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 319, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Dec 27, 2021, 7:25 PM EST for Belmont County, Monroe County, Ohio; Marshall County, Wetzel County, West Virginia; Greene County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2021, 7:25 PM EST (00:25 UTC)
- Expired
- Dec 27, 2021, 8:00 PM EST
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Monroe County, OH, Greene County, PA, Marshall County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 7:40 PM EST | TSTM WND DMG | 1 Se Rosbys Rock, WV | TREE DOWN AT INTERSECTION OF ROBERTS RIDGE ROAD AND BIG GRAVE CREEK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
669
WUUS51 KPBZ 280025
SVRPBZ
OHC013-111-PAC059-WVC051-103-280100-
/O.NEW.KPBZ.SV.W.0319.211228T0025Z-211228T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
725 PM EST Mon Dec 27 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in east central Ohio...
South central Belmont County in east central Ohio...
Southwestern Greene County in southwestern Pennsylvania...
Northeastern Wetzel County in northern West Virginia...
Marshall County in northern West Virginia...
* Until 800 PM EST.
* At 724 PM EST, a severe thunderstorm was located near Woodsfield,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
New Martinsville, Woodsfield, Powhatan Point, Hundred, Beallsville,
Clarington, Aleppo, Jerusalem, Wilson, Cameron, New Freeport, and
Grove Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3971 8111 3989 8111 3991 8041 3964 8043
TIME...MOT...LOC 0024Z 272DEG 43KT 3980 8102
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
569
WWUS51 KPBZ 280039
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
739 PM EST Mon Dec 27 2021
OHC013-111-PAC059-WVC051-103-280100-
/O.CON.KPBZ.SV.W.0319.000000T0000Z-211228T0100Z/
Monroe OH-Belmont OH-Greene PA-Wetzel WV-Marshall WV-
739 PM EST Mon Dec 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHEASTERN MONROE...SOUTH CENTRAL BELMONT...SOUTHWESTERN
GREENE...NORTHEASTERN WETZEL AND MARSHALL COUNTIES...
At 738 PM EST, a severe thunderstorm was located near Powhatan Point,
or 9 miles south of Moundsville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Powhatan Point, Hundred, Clarington, Aleppo, Cameron, New Freeport,
Grove Oak, Proctor, Woodlands, Littleton, Rocklick, and Lynn Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3972 8096 3989 8092 3991 8041 3964 8043
TIME...MOT...LOC 0038Z 272DEG 43KT 3979 8079
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$673
WWUS51 KPBZ 280055
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
755 PM EST Mon Dec 27 2021
OHC013-111-PAC059-WVC051-103-280105-
/O.EXP.KPBZ.SV.W.0319.000000T0000Z-211228T0100Z/
Monroe OH-Belmont OH-Greene PA-Wetzel WV-Marshall WV-
755 PM EST Mon Dec 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...SOUTH
CENTRAL BELMONT...SOUTHWESTERN GREENE...NORTHEASTERN WETZEL AND
MARSHALL COUNTIES WILL EXPIRE AT 800 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3972 8096 3989 8092 3991 8041 3964 8043
TIME...MOT...LOC 0055Z 272DEG 43KT 3978 8056
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 5:36 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 27, 5:36 PM EST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 536 PM EST Mon Dec 27 2021 .SYNOPSIS... An active pattern will keep rain and periods of wintry mix in the forecast through much of the week. Temperatures will remain above average. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Low pressure will move across Lake Erie this evening, with the attendant cold front stretching southwestward through the Ohio Valley. Showers will continue until the cold frontal passage (02-06z / 9pm-1am EST). Lightning has been observed due to cold upper levels and mid-level lapse rates of 6.5C/KM. Some brief graupel is possible with passing showers. Temperature will continue to rise overnight with warm advection until the cold frontal passage, when temperature will drop back down the upper 30s, low 40s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... Another pattern characterized by favorable jet support, surface-mid level frontogenesis and warm advection is likely to set up beginning on Tuesday evening. The difference between this system and the system that brought snow accumulation and freezing rain on Monday morning is timing. The regions temperature will begin warm, and dynamically cool upon winds backing to the east. Most will see rain, but those north of Pittsburgh, particularly around the I 80 corridor may see a mix with sleet, changing to snow, and back to widespread rain as warm advection kicks in aloft. There is less of a chance for freezing rain with this system, as temperatures at the surface are generally warmer but the chance remains non-zero for far northern counties. Precipitation will taper as the jet becomes displaced from the area on Wednesday, though warm advection will continue and result in mild temperature. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Long range model ensembles indicate that an active jet stream pattern with warm temperature will continue with another chance for precipitation on Thursday, though it looks to be all rain at this time. A pattern change is possible late in the week, when a long wave trough digs over the southern Plains coincident with a dip in the polar jet stream. This could mean cold temperature, and potentially some snow after an initial period of warm advection and rain. The position of this low pressure will need to be monitored and will ultimately dictate the forecast. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Convective rain showers will continue into the evening until a cold front passes in the 02-06z timeframe. Expect another wind shift behind the cold front, with WNW winds prevailing thereafter. CIGs will generally improve to MVFR heights this evening as the warm front pushes through, though IFR may be possible in brief heavier showers and right ahead of the frontal boundary. After a dry night and Tuesday morning, another surge of precipitation can be expected with a wintry possible at DUJ and FKL once again. .Outlook... Non-VFR can be expected through much of the work week with an active, wet pattern in place. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Dec 27, 2:31 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 231 PM EST Mon Dec 27 2021 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-281945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 231 PM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ009-281945- Forest- 231 PM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The potential for sleet/freezing rain exists in Forest county for Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 27, 6:27 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 PM EST Mon Dec 27 2021
OHZ049-050-059-WVZ002-003-280000-
Jefferson OH-Harrison OH-Belmont OH-Brooke WV-Ohio WV-
627 PM EST Mon Dec 27 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...OHIO AND BROOKE COUNTIES THROUGH
700 PM EST...
At 626 PM EST, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Weirton, Steubenville, Cadiz, Wellsburg, West Liberty, Wintersville,
Mingo Junction, Follansbee, Hooverson Heights, Tiltonsville,
Yorkville, and Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4039 8052 4015 8052 4015 8103 4026 8105
TIME...MOT...LOC 2326Z 259DEG 44KT 4021 8094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 27, 7:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
719 PM EST Mon Dec 27 2021
OHZ059-069-PAZ029-WVZ004-280045-
Monroe OH-Belmont OH-Washington PA-Marshall WV-
719 PM EST Mon Dec 27 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...SOUTHERN
BELMONT...SOUTHWESTERN WASHINGTON AND MARSHALL COUNTIES THROUGH 745
PM EST...
At 719 PM EST, Doppler radar was tracking a strong thunderstorm near
Woodsfield, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moundsville, Woodsfield, Shadyside, Powhatan Point, Glen Dale,
Beallsville, Clarington, Jerusalem, Wilson, Cameron, Alledonia, and
Miltonsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3971 8115 3988 8119 4002 8051 3996 8050
3996 8052 3975 8052
TIME...MOT...LOC 0019Z 259DEG 44KT 3981 8108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 7:19 PM EST | Special Weather Statement | PBZ | Monroe | 26 min |
| Dec 27, 7:41 PM EST | Special Weather Statement | PBZ | Fayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2021Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.